MAUDE Adverse Event Report: K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 7601-90003
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: two (2) of the three (3) lot numbers were provided as kdjr and hvwe.The third lot is unknown.Two (2) of the three (3 )devices have been returned and are pending evaluation.A supplemental vmsr will be submitted upon completion of investigation.
 
Event or Problem Description
This report summarizes 3 malfunction events where the tip of a yukon screw inserter was jamming upon disengagement from the screw head intra-operatively.In two (2) of the three (3) events, there was a surgical delay of 15-20 minutes.The third event had an unknown delay time.Surgeries were successfully completed and no adverse consequences to the patients were reported.
 
Additional Manufacturer Narrative
This record is a consolidation of records summarized as a part of the fda voluntary malfunction summary reporting program.Additional information and device evaluation: two (2) of the three (3) complaint devices were returned for evaluation (lot kdjr manufactured 11/26/2019 and lot hvwe manufactured 01/28/2019).Visual inspection: the devices show few signs of cosmetic wears and scratches.Functional inspection: both hexalobe features on the inserters and the screws were aligned and were able engage without any restrictions.Device and complaint history records were reviewed, and one (1) similar complaint for lot hvwe was identified.No relevant manufacturing issues were identified as all units met specifications.Investigation found no known product issue for the returned devices.One (1) of the three (3) complaint devices was not returned for evaluation (lot unknown) visual, dimensional, material and functional analysis could not be performed as the device was not returned.A review of the device history records could not be performed as a valid lot code was not provided and could not be obtained.As the instrument was not returned and reported to have jamming issues, it is unclear how and when the incident occurred and what surgical steps were taken during previous surgeries.Inserting the screw with more force than normal, on a bone, can compound torsional forces at the screw/inserter interface, compromising the insertion feature of the screw head.As mentioned in the product ifu, to fully seat the inserter into the screw-head, the inserter has to be completely aligned with the screw.Ensuring that the screw is securely engaged in the inserter tip can assist in distributing forces evenly throughout the screw/inserter interface, reduce torque overloading, and reduce failures as reported.
 
Event or Problem Description

Brand Name
SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10351330
Report Number3004774118-2020-00159
Device Sequence Number19441056
Product Code LXH
UDI-Device Identifier10888857352605
UDI-Public10888857352605
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized3
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-90003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2020
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer10/01/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1